How would you define my mother's behavior?

Follow
Share

Mom has anxiety, agitation, urgency and now dementia. She has been making poor decisions, and has always been obsessive, compulsive, and even discontent. She is a good person, but difficult. Now with dementia she is about to sell her second home and buy a third. She always wears us down. She caused my dad to sell the home he loved. He is gone now, but yesterday she nearly had us convinced to give her car keys back. We didn't, but what is wrong with us? We are hostages to her illness. In her anger she can argue and articulate well, and cry. So how would you define first her behavior? And then ours? I am looking for some precise words or descriptions, medical or common, to help me process these thoughts and questions. We are legally close to having help and a solution to this problem. If we don't get help, we will continue to live this life of battling and managing her behavior. We cannot.

This question has been closed for answers. Ask a New Question.
12

Answers

Show:
From Drugs.com;
Seroquel (quetiapine) is an antipsychotic medicine. It works by changing the actions of chemicals in the brain.
Seroquel is used to treat schizophrenia in adults and children who are at least 13 years old. It is also used to treat bipolar disorder (manic depression) in adults and children who are at least 10 years old.

Seroquel is also used together with antidepressant medications to treat major depressive disorder in adults. Never take Seroquel in larger amounts, or for longer than recommended by your doctor. High doses or long-term use can cause a serious movement disorder that may not be reversible. Symptoms of this disorder include tremors or other uncontrollable muscle movements, ( Tardive dyskinesia is a side effect of antipsychotic medications. These drugs are used to treat schizophrenia and other mental health disorders. TD causes stiff, jerky movements of your face and body that you can't control. You might blink your eyes, stick out your tongue, or wave your arms without meaning to do so. Not everyone who takes an antipsychotic drug will get it. But if it happens, it’s sometimes permanent. So let your doctor know right away if you have movements you can't control. Your doctor may be able to lower the dose or switch you to a different drug to ease your symptoms.

*****Seroquel is not approved for use in psychotic conditions related to dementia.
Seroquel MAY INCREASE THE RISK OF DEATH IN OLDER ADULTS WITH DEMENTIA RELATED CONDITIONS. ******

Avoid getting up too fast from a sitting or lying position, or you may feel dizzy. Dizziness or severe drowsiness can cause falls, fractures, or other injuries.
Psychiatric;
Very common (10% or more): Discontinuation syndrome (Dizziness, vertigo or ataxia (problems with muscle coordination), Paresthesia (tingling or pricking of your skin), numbness, electric-shock-like sensations, Lethargy, headache, tremor, sweating or anorexia, Insomnia, nightmares or excessive dreaming, Nausea, vomiting or diarrhea,
Irritability, anxiety, agitation or low mood) (12.1%), and agitation (up to 20%.)
Common (1% to 10%): Anxiety, depression, irritability, hypersomnia, abnormal dreams, aggression, suicidal ideation and behavior.
Nervous system;
Very common (10% or more): Somnolence (up to 57%), dizziness (up to 18%), headache (21%)
Common (1% to 10%): Hypertonia, incoordination, tremor, speech disorder, ataxia, lethargy, paresthesia, extrapyramidal disorder, balance disorder, hypoesthesia, restless leg syndrome, hypersomnia, tremor.
Genitourinary;
Common (1% to 10%): Urinary tract infection.
WARNING: INCREASED MORTALITY IN ELDERLY PATIENTS WITH DEMENTIA-RELATED PSYCHOSIS; and SUICIDAL THOUGHTS AND BEHAVIORS.

Elderly patients with dementia-related psychosis (a severe mental disorder in which thought and emotions are so impaired that contact is lost with external reality), treated with antipsychotic drugs are at an increased risk of death. Seroquel is not approved for the treatment of patients with dementia-related psychosis [see Warnings and Precautions (5.1)].

I'm not suggesting that her problem is from the Seroquel. However there could be some correlation. Good luck.
Helpful Answer (1)
Report

A neuropsych exam and a psychiatric evaluation are two very different animals. Neuropsych tells you about cognition ( thinking, reasoning, remembering, language skills); the psychiatrist tells you about how the mind is processing reality and approaching life ( is reality testing intact, is there a thought disorder, can the person explain was is happening logically).
Helpful Answer (2)
Report

Her 8 hr neuropsych exam concluded that she may have subcortical dementia or lewy body, but that her medication should be evaluated as a possible cause of the hallucinations and delusions as well. They were told over and over that the problems began before the Seroquel , and the medication was given to help. The Seroquel did help with the fear and some of the anxiety only. The neurologist in response to the neuro psych exam did not change the medication at all. She did not add any info or instruction for us at that time because for the first time ever Mom refused our being present at the consultation following the psych exam. She asked the neurologist not to speak with us, but we already had copies of the report. No psychological problem was found. Dementia was variable, from mild to severe depending on the area of testing. I would like to start over, retest, re evaluate meds and all. If we have gone in the wrong direction for help, we are willing to do more. Since that day mom has refused any more doctor visits.
Helpful Answer (1)
Report

Agree 1000 per cent with Jessie. Geripsychs were a Godsend in managing my mom's problems.
Helpful Answer (2)
Report

It sounds like your mother has a touch of mania going on. If she does an antidepressant could make it worse. My mother took a couple of antidepressants that made her hypomanic. She ended up doing things like washing coins and doing all the laundry in the house. This doesn't sound bad, but it was. It wore her out, too. Seeing how she responded to the two antidepressants made me wonder if she had late-onset bipolar. She is normally fairly content to do nothing, but shifted into overdrive on those drugs.

A good geriatric psych will try different drugs with your mother until you find one or a combination that makes her comfortable and content as possible. I hope you can find the right mix, if only for your own sanity.
Helpful Answer (3)
Report

You had a neurocognitive evaluation done. She was sent by a neuropsychologist, neurologist and psychiatrist or other psychiatric professional. And they told you, What? That her cognitive processes were Intact? And that she had no discernable psychiatric diagnosis?

Or did they confirm that she had dementia?
Helpful Answer (1)
Report

Thanks all I really appreciate the insights. Mom has been full tested and an 8 hour psych exam. We really didn't get concrete answers. I am willing to repeat all testing if it would help. First it was thought vascular dementia, but after testing, Lewy Body was suggested. But so was the use of Xanax - she had 3 pills total in her life but they can't seem to get that through their heads. Also her Seroquel was mentioned as a possible cause but she had this behavior long before the Seroquel. Disappointed in the long awaited testing and the long awaited answers. No doctor has ever agreed to give her an anti anxiety or antidepressant bit I think it would have helped her. She tells the doctor she's a happy person...... We are seeking guardianship.
Helpful Answer (1)
Report

"So how would you define first her behavior?" Manipulative.
"And then ours?" Manipulated.
Helpful Answer (3)
Report

You mention that your mom has dementia but not which type. Has she been formally evaluated and diagnosed? Often the evaluation process helps clarify things like your mom's insight to her changes (ability to understand her deficits), her judgement abilities and decision making capacity. If you need to take action to protect her assets it is very helpful to have these problems documented in her medical record. I would recommend getting Neuropsychological testing by a PhD neuro-psychologist if available in your area. They can often help distinguish cognitive decline from underlying personality traits. You can ask her primary care for a referral or ask for a referral to a cognitive neurologist.
Helpful Answer (2)
Report

I believe that Michigan is about to become her mom's guardian. Mom will then go to Assisted Living.

She keeps asking the OP why she can't live alone, but calls OP 20 times a day, saying there are intruders, emergencies. Pretty sad situation and very wearing.
Helpful Answer (2)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions